Delaware, 2008Flash Flooding in Delaware, August 15, 2008
August 15, 2008 · NWS PHI · 2 events in 1 county or zone
A secondary cold frontal passage coupled with an upper air disturbance aloft helped trigger some severe and flash flooding producing thunderstorms in Sussex County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A secondary cold frontal passage coupled with an upper air disturbance aloft helped trigger some severe and flash flooding producing thunderstorms in Sussex County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 15, 3:00 PM EST, 30 minutes earlier.
Area forecast discussion, Aug 15, 3:00 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
400 PM EDT FRI AUG 15 2008
.SYNOPSIS...
A SHARP TROUGH OF LOW PRESSURE HIGHER IN THE ATMOSPHERE WILL LEND
SUPPORT TO A SURFACE COLD FRONT MOVING THROUGH OUR AREA TONIGHT. THE
UPPER LEVEL LOW RIGHT ALONG THE COAST SATURDAY AFTERNOON WILL MOVE
SLIGHTLY OFFSHORE SATURDAY NIGHT AND SUNDAY, AS HIGH PRESSURE BUILDS
OVER OUR AREA. HIGH PRESSURE MONDAY IS FORECAST TO GIVE WAY TO A
WEAK COLD FRONT FOR TUESDAY. THIS IS EXPECTED TO BE FOLLOWED BY HIGH
PRESSURE FOR THE SECOND HALF OF THE WEEK.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
FEW CHANGES WERE MADE TO THE CURRENT GRIDS AND FORECASTS, AS
CONVECTION WAS FIRING ON SCHEDULE COINCIDENT WITH THE APPROACH OF
A SURFACE COLD FRONTAL BOUNDARY AND UPPER LEVEL TROUGH.
ALTHOUGH SURFACE HEATING HAS BEEN MORE MODEST TODAY WITH LOW
CLOUDS IN MANY AREAS ONLY BREAKING BY MIDDAY, AND SCATTERED TO
BROKEN HIGH CLOUDS OVERHEAD, INSTABILITY CONTINUES TO BE
FAVORABLE. THE GREATEST INSTABILITY AS ILLUSTRATED BY MSAS LIFTED
INDICES AT MID AFTERNOON WAS OVER THE POCONOS, LEHIGH VALLEY, AND
NORTHWEST NEW JERSEY WITH LIS OF MINUS 8, AS WELL AS ALONG THE
SOUTHEASTERN NEW JERSEY AND DELAWARE SHORES, WHERE NICKEL SIZE
HAIL HAD ALREADY BEEN REPORTED BY A VACATIONING SPOTTER. CAPES
APPEAR TO BE MAXIMIZED RIGHT AROUND 00Z. THE UPPER FLOW IS
BECOMING MORE CYCLONIC WITH TIME, AND DEW POINTS IN THE LOWER AND
MID 60S ARE PROVIDING ENOUGH MOISTURE TO FUEL STRONG UPDRAFTS. THE
NET RESULTS ARE THAT LIKELY PROBABILITIES WILL BE CONTINUED FOR
EARLY TONIGHT (AND IMPLICITLY LATE AFTERNOON), SLIDING DOWN TO
CHANCE LATE TONIGHT, AFTER MIDNIGHT, AS THE FRONT SHOULD BE MOVING
OFFSHORE OVERNIGHT. WITH THE LESSENING EFFECTS OF DAYTIME HEATING
AND FRONTAL CONVERGENCE, WE EXPECT CONVECTIVE ACTIVITY TO BE
DIMINISHING IN THE OVERNIGHT PERIOD.
MOS MINIMUMS APPEAR TO BE WELL HANDLED BY THE VARIOUS MOS
SOLUTIONS.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/...
SATURDAY MIGHT TURN OUT TO BE DRY, BUT THERE WERE A COUPLE OF
NAGGING ISSUES THAT PREVENTED A TOTALLY DRY FORECAST FROM BEING
ISSUED. FIRST, WITH THE FRONTAL EFFECTS STILL IN PLACE EAST
(ALTHOUGH ADMITTEDLY LOW) SATURDAY MORNING, IT WAS DECIDED TO KEEP
A LOW CHANCE PROBABILITY FOR OUR EASTERN ZONES. THEN, WITH THE
PROXIMITY OF THE UPPER TROUGH AXIS (RIGHT ALONG THE COAST), AND A
NORTHWEST FLOW STARTING TO TAKE HOLD OVER OUR WESTERN LOCATIONS,
DAYTIME HEATING COULD LEAD TO ISOLATED AFTERNOON CONVECTION.
ALTHOUGH TERRAIN AREAS MIGHT BE A FAVORED LOCATION FOR ANY
ISOLATED ACTIVITY, THE LOCATION OF THE UPPER TROUGH AXIS AND
SLIGHTLY HIGHER DEWPOINTS SOUTH AND EAST LED TO A CONCLUSION TO
INCLUDE ALL LOCATIONS SATURDAY AFTERNOON WITH JUST A SLIGHT CHANCE
OF A SHOWER OR THUNDERSTORM. LOWERING DEW POINTS IN THE
AFTERNOON, PERHAPS AIDED BY DRIER AIR MIXING FROM ALOFT, ARE ON
THE NEGATIVE SIDE OF ANY CONVECTIVE LEDGER.
GFS MOS SEEMED A BIT WARM, SO A BLEND OF THE MOS SOLUTIONS WAS
USED SATURDAY AND AGAIN SUNDAY.
A NICE LATE SUMMER DAY WITH DRY WEATHER IS EXPECTED FOR SUNDAY.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
THE UPPER PATTERN IS EXPECTED TO BECOME PROGRESSIVE DURING THE LONG
TERM FORECAST PERIOD. THE UPPER TROUGH OVER THE EASTERN STATES
ON MONDAY SHOULD DRIFT OUT OVER THE NORTH ATLANTIC. MEANWHILE, AN
UPPER LEVEL RIDGE IS FORECAST TO WORK ITS WAY EASTWARD FROM THE
ROCKY MOUNTAIN STATES TO THE EASTERN PART OF THE COUNTY FOR THE END
OF THE WEEK.
AT THE SURFACE, HIGH PRESSURE SHOULD INFLUENCE OUR REGION FOR MUCH
OF THE NEW WEEK. THE ONLY EXCEPTION IS A FRONTAL BOUNDARY THAT IS
ANTICIPATED TO DROP DOWN FROM THE NORTHWEST ON TUESDAY. IT DOES NOT
APPEAR AS THOUGH THE SYSTEM WILL BE ABLE TO TAP INTO A RELIABLE
MOISTURE SOURCE, SO ANY SHOWERS AND THUNDERSTORMS ASSOCIATED WITH IT
SHOULD RANGE FROM SCATTERED TO ISOLATED. FOR NOW, WE HAVE INCLUDED
MAINLY SLIGHT CHANCE POPS FOR THE TIME PERIOD.
DURING THE NEW WEEK, WE WILL ALSO NEED TO KEEP AN EYE TO OUR SOUTH
FOR A POSSIBLE TROPICAL SYSTEM.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
A SURFACE FRONTAL BOUNDARY STRETCHING FROM THE WILKES-BARRE AREA
SOUTHWEST TO WESTERN MARYLAND WAS SERVING AS A FOCUSING MECHANISM
FOR CLOUDS AND A FEW SHOWERS AT 18Z. THIS BOUNDARY WILL MOVE EAST
LATER TODAY AND TONIGHT, PUSHED BY A MID-LEVEL TROUGH WHICH ITSELF
WILL BE MOVING OFF THE COAST SAT AFTERNOON. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE VICINITY OF THIS FRONT
THIS AFTERNOON, AND CONTINUE INTO WELL INTO THE EVENING HOURS. A
VCTS AND CB GROUP HAS BEEN ADDED TO THE TAFS FOR THIS AFTERNOON AND
EVENING TO ACCOUNT FOR THIS SHOWER AND THUNDERSTORM ACTIVITY. WITH
LIGHT WINDS DURING THE LATE OVERNIGHT HOURS, A VSBY RESTRICTION WAS
INCLUDED TO ACCOUNT FOR ANY FOG THAT MAY DEVELOP. SHOWERS WERE NOT
MENTIONED IN THE TAFS DURING THE OVERNIGHT HOURS AS THEIR AREAL
COVERAGE SHOULD WANE AFTER MIDNIGHT. A SHOWER OR THUNDERSTORM CAN/T
BE RULED OUT ON SATURDAY EITHER AS THE TROUGH AXIS OF THE MID LEVEL
TROUGH REACHES THE COAST, BUT POPS ARE TOO LOW TO INCLUDE ANY SUCH
ACTIVITY IN THE TAFS. CLEAR SKIES ARE EXPECTED SATURDAY NIGHT WITH
WEST TO NORTHWEST WINDS UNDER 10 KNOTS.
OUTLOOK...
VFR CONDITIONS ARE EXPECTED SUN INTO MON AS HIGH PRESSURE BUILDS IN
OVER THE REGION.
&&
.MARINE...
SCA CONDITIONS ARE NOT EXPECTED THROUGHOUT THE FORECAST PERIOD.
SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND INTO
TONIGHT AS A FRONTAL BOUNDARY IS PUSHED TOWARD THE FORECAST
WATERS BY A MID-LEVEL TROUGH. A FEW ADDITIONAL SHOWERS OR
THUNDERSTORMS CANT BE RULED OUT ON SATURDAY AS THE AXIS OF THE MID
LEVEL TROUGH MOVES OFF THE COAST AND OUT TO SEA. HOWEVER, ANY
SHOWERS AND THUNDERSTORMS THAT MIGHT DEVELOP ON SATURDAY SHOULD BE
WIDELY SCATTERED. NICE WEATHER IS EXPECTED FOR SUN AND MON AS
HIGH PRESSURE MOVES IN FROM THE WEST.
ALTHOUGH SEAS SHOULD BE BELOW SCA CRITERIA, ANYTIME A TSTM IS
NEARBY, THE WINDS COULD GET GUSTY AND SEAS COULD ALSO INCREASE.
SOME MODELS INDICATE A WEAK LOW PRESSURE SYSTEM MOVING NORTH ALONG
THE CAROLINA COAST MONDAY, THEN CURVING NORTHEAST AND MOVING OUT TO
SEA JUST SOUTH OF THE FORECAST WATERS LATE MON AND TUES.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...IOVINO
AVIATION...MIKETTA
MARINE...MIKETTA
Hazardous weather outlook, Aug 15, 11:22 AM EST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1222 PM EDT FRI AUG 15 2008
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-161030-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
1222 PM EDT FRI AUG 15 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING
ACROSS THE ENTIRE REGION AS A STRONG DISTURBANCE GRADUALLY MOVES
THROUGH. SOME OF THESE STORMS COULD BECOME SEVERE, AND WILL BE
CAPABLE OF PRODUCING STRONG WINDS AND LARGE HAIL. ANY THUNDERSTORM
WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND FREQUENT CLOUD TO
GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.
ANZ430-431-450>455-161030-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
1222 PM EDT FRI AUG 15 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING
AS A STRONG DISTURBANCE GRADUALLY MOVES THROUGH. SOME OF THESE
STORMS COULD BECOME SEVERE, AND WILL BE CAPABLE OF PRODUCING
STRONG WINDS AND LARGE HAIL. ANY THUNDERSTORM WILL BE CAPABLE OF
PRODUCING HEAVY RAIN AND FREQUENT CLOUD TO SURFACE LIGHTNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Aug 15, 1:18 PM EST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
218 PM EDT FRI AUG 15 2008
NJZ007-PAZ055-062-151945-
MONROE PA-NORTHAMPTON PA-WARREN NJ-
218 PM EDT FRI AUG 15 2008
...A STRONG THUNDERSTORM WILL AFFECT MONROE...NORTHAMPTON AND WARREN
COUNTIES...
AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTH OF MOUNT POCONO...MOVING EAST
SOUTHEAST AT 10 MPH. THE THUNDERSTORM WILL BE NEAR WIND GAP AROUND
230 PM...STORMVILLE...PEN ARGYL AROUND 240 PM...ROSETO...STROUDSBURG
AROUND 250 PM...EAST BANGOR...BANGOR AROUND 300 PM AND DELAWARE
WATER GAP AROUND 315 PM.
WIND GUSTS TO 50 MPH AND HAIL UP TO ONE HALF INCH ARE EXPECTED WITH
THIS STORM. FREQUENT CLOUD TO GROUND LIGHTNING WILL OCCUR WITH THIS
STORM AS WELL AS LOCALLY HEAVY RAINFALL.
SZATKOWSKI
Local storm report, Aug 15, 2:27 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
327 PM EDT FRI AUG 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL REHOBOTH BEACH 38.72N 75.08W
08/15/2008 E0.50 INCH SUSSEX DE TRAINED SPOTTER
HAIL UP TO DIME SIZE
0320 PM HAIL REHOBOTH BEACH 38.72N 75.08W
08/15/2008 E0.88 INCH SUSSEX DE TRAINED SPOTTER
&&
BCSpecial weather statement, Aug 15, 3:20 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
420 PM EDT FRI AUG 15 2008
NJZ001-007-008-PAZ054-055-062-152115-
CARBON PA-MONROE PA-MORRIS NJ-NORTHAMPTON PA-SUSSEX NJ-WARREN NJ-
420 PM EDT FRI AUG 15 2008
...STRONG THUNDERSTORMS WILL AFFECT CARBON...MONROE...MORRIS...
NORTHAMPTON...SUSSEX AND WARREN COUNTIES...
AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER THE AREA. THESE STORMS ARE CAPABLE OF
PRODUCING VERY HEAVY RAINFALL...PEA SIZE HAIL AND WIND GUSTS TO 45
MILES AN HOUR. FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO EXPECTED
WITH THESE STORMS.
MOTORISTS SHOULD BE PREPARED FOR PONDING OF WATER ON ROADWAYS AND
SHARP REDUCTIONS IN VISIBILITY DURING THE HEAVY RAINFALL.
SZATKOWSKI
Flash Flood, Sussex
- When
- August 15, 3:30 PM EST to 5:30 PM EST
- Where
- Sussex County, 3.7 mi NE of Ocean View to 3.57 mi SW of Dewey Beach
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.593, -75.059
Thunderstorms with heavy downpours caused the flooding of Delaware State Route 1 on the south end of the Indian River Inlet Bridge. Other stream and poor drainage flooding occurred in Indian River Hundred and Lewes and Rehoboth Hundred. Doppler Radar storm total estimates reached between 3 and 6 inches across east central Sussex County with the highest estimates along the border between Indian River and Lewes and Rehoboth Hundreds.
Flash Flood, Sussex
- When
- August 15, 3:45 PM EST to 7:45 PM EST
- Where
- Sussex County, Bethany Beach to 1.26 mi E of Bethany Beach
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.530, -75.070
Thunderstorms with heavy rain caused roadway flooding in and around Bethany Beach. Doppler Radar storm total estimates reached around 3 inches in the area, most of which fell within one hour.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Colorado, August 15 to 16, 2008$300,000 · 2 events
- Damaging Winds and Lightning Strike in North Carolina, August 15, 2008$215,000 · 50 kt wind · 4 events
- Damaging Winds and Lightning Strike in Mississippi, August 15, 2008$158,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in New Jersey, August 15, 2008$101,000 · 61 kt wind · 7 events
- Hail and Damaging Winds in New York, August 15, 2008$35,000 · 2 in hail · 12 events
- Lightning Strikes in Colorado, August 15, 2008$40,000 · 3 events
- Hail and Damaging Winds in Texas, August 15, 2008$26,000 · 2 in hail · 11 events
- Damaging Wind in Arizona, August 15, 2008$25,000 · 56 kt wind · 1 event
- Flash Flooding in New York, August 15, 200817 events
- Hail in New York, August 15, 2008$20,000 · 0.88 in hail · 2 events
- Hail and Damaging Winds in New Mexico, August 15, 2008$7,000 · 2.5 in hail · 11 events
- Excessive Heat in Oregon, August 15 to 17, 200810 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132108, 132109.